Co-administration of vancomycin and piperacillin-tazobactam is associated with increased renal dysfunction in adult and pediatric burn patients

Gabriel Hundeshagen, David N. Herndon, Karel D. Capek, Ludwik K. Branski, Charles D. Voigt, Elizabeth A. Killion, Janos Cambiaso-Daniel, Michaela Sljivich, Andrew De Crescenzo, Ronald P. Mlcak, Michael P. Kinsky, Celeste C. Finnerty, William B. Norbury

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

Background: Burn patients are prone to infections which often necessitate broad antibiotic coverage. Vancomycin is a common antibiotic after burn injury and is administered alone (V), or in combination with imipenem-cilastin (V/IC) or piperacillin-tazobactam (V/PT). Sparse reports indicate that the combination V/PT is associated with increased renal dysfunction. The purpose of this study was to evaluate the short-term impact of the three antibiotic administration types on renal dysfunction. Methods: All pediatric and adult patients admitted to our centers between 2004 and 2016 with a burn injury were included in this retrospective review if they met the criteria of exposition to either V, V/IC, or V/PT for at least 48 h, had normal baseline creatinine, and no pre-existing renal dysfunction. Creatinine was monitored for 7 days after initial exposure; the absolute and relative increase was calculated, and patient renal outcomes were classified according to the Kidney Disease Improving Global Outcomes (KDIGO) criteria depending on creatinine increases and estimated creatinine clearance. Secondary endpoints (demographic and clinical data, incidences of septicemia, and renal replacement therapy) were analyzed. Antibiotic doses were modeled in logistic and linear multivariable regression models to predict categorical KDIGO events and relative creatinine increase. Results: Out of 1449 patients who were screened, 718 met the inclusion criteria, 246 were adults, and 472 were children. Between the study cohorts V, V/IC, and V/PT, patient characteristics at admission were comparable. V/PT administration was associated with a statistically higher serum creatinine, and lower creatinine clearance compared to patients receiving V alone or V/IC in adults and children after burn injury. The incidence of KDIGO stages 1, 2, and 3 was higher after V/PT treatment. In children, the incidence of KDIGO stage 3 following administration of V/PT was greater than after V/IC. In adults, the incidence of renal replacement therapy was higher after V/PT compared with V or V/IC. Multivariate modeling demonstrated that V/PT is an independent predictor of renal dysfunction. Conclusion: Co-administration of vancomycin and piperacillin-tazobactam is associated with increased renal dysfunction in pediatric and adult burn patients when compared to vancomycin alone or vancomycin plus imipenem-cilastin. The mechanism of this increased nephrotoxicity remains elusive and warrants further scientific evaluation.

Original languageEnglish (US)
Article number318
JournalCritical Care
Volume21
Issue number1
DOIs
StatePublished - Dec 20 2017

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Co-administration of vancomycin and piperacillin-tazobactam is associated with increased renal dysfunction in adult and pediatric burn patients'. Together they form a unique fingerprint.

  • Cite this